or Connect
TheCatSite.com › Forums › General Forums › The Cat Lounge › Cortisone headache?
New Posts  All Forums:Forum Nav:

Cortisone headache?

post #1 of 13
Thread Starter 
Has anyone had a bad headache as a side effect form a cortisone injection? I've read that it can happen but rarely see anyone complaining about it.

I had an injection in my foot yesterday around 3pm and today that headache started just before noon. Migraine level pain but encompassing my whole head. It would let up a little then get worse again. It also caused pretty intense nausea - which is better but still here.
This makes me really rethink getting epidural steroid injections for my back if this could be the side effect.

Is this fairly common?
post #2 of 13
I have had cortisone injections in the past, but don't recall headaches. I get migraines occasionally, but have never figured out what triggers mine. Excedrin Migraine works brilliantly though.

Have you tried a chiropracter for your back? Because cortisone brings relief, but after it wears off, the pain returns.
post #3 of 13
Thread Starter 
Quote:
Originally Posted by Primula View Post
Have you tried a chiropracter for your back? Because cortisone brings relief, but after it wears off, the pain returns.
Heck no! I have arthritis and a torn disk in it, plus a spinal deformity. My neck is in much the same condition. A chiro would seriously mess me up.

By the time the headache started I already had the dry heaves. Personal experience, in my case, is to avoid ingesting anything at that point because it will not stay down. I've vomited acetaminophen and excedrin in the past (not that either do much of anything for a bad headache and especially not a migraine) and I don't recommend doing so to anyone else.
post #4 of 13
Quote:
Originally Posted by strange_wings View Post
By the time the headache started I already had the dry heaves. Personal experience, in my case, is to avoid ingesting anything at that point because it will not stay down. I've vomited acetaminophen and excedrin in the past (not that either do much of anything for a bad headache and especially not a migraine) and I don't recommend doing so to anyone else.
I have to take 3 Excedrin Migraine, which is one more than I should take, but it's the only thing that works for me. Migraines are the pits.
post #5 of 13
My SIL gets like this. She gets several injections including her neck. I'll see her later today and see what her advise is.
post #6 of 13
When I had steroid injections in my back I had bad headaches afterwards. They lasted about a day and were awful, but still better than the pain I had in my back. You have to weigh out the cost/benefits.
post #7 of 13
I have the worst time with coritsone. HEadaches the works. I have had them in my hip, knee and I did the epidural injectsions into my spine for a torn disk. It hurt so badly I burst into tears on the OR table. THEN I had tHE WORST Week of my life...the pain was soo intense I would have rather had another major surgery the pain was that bad afterward. PLUS It gave me a REALLY rare side effect of making me anxious and really really moody for A WEEK until it wore off. I was a total mental wreck. I talked to my doc and he was like yeah...umm that happens reallly really rarely in fact before you I have never seen that before. I have only heard of it. We decided to not do the other two injections on my back and i am just living with the damaged discs and the arthitis and the deformed veterbre (my neck is bad as well) I am just exercising alot.

Not to scare you!

I know alot of other people who LOVE cortizone and it helped them so much so I guess it just depends on you.
post #8 of 13
Thread Starter 
Quote:
Originally Posted by vampcow View Post
PLUS It gave me a REALLY rare side effect of making me anxious and really really moody for A WEEK until it wore off. I was a total mental wreck.
I have heard of that one before. Some people are really sensitive to steroids.

I'd rather have a backache or even a lower grade headache from my neck than yesterday's headache/migraine. At least a backache doesn't keep me from mentally entertaining myself with reading, drawing, etc. I hate migraines, they completely stop you dead, you simply cannot function (or at least function safely) with one.

The shot in my foot was only a small one and has only moderately helped the pain from that second metatarsal. I hope he doesn't want to do another shot - if so I'll have to see if I can get something for the headache after. Who knows what that could be - I can't take narcotic painkillers (no pain relief from them + vomiting side effect).
post #9 of 13
Sorry you had such a bad experience I've had several cortisone injections in the past and they've always made me feel a world better...fortunately no side effects other than them increasing my heart rate temporarily. I hope you find a solution and feel better soon
post #10 of 13
I've had three sets of 3 facet blocks (9 total, over about 2 years or so), 3 injections in my heel (2 right, 1 left) for plantar faciitis, one elbow injection, and one knee injection (this one was 2 weeks ago) and I've never had any headaches from any of them that I recall. I have had an increase in the number of migraines lately, which I've attributed to weather (for lack of a better excuse.) I know you've mentioned having migraines before, could it just have been a non-typical migraine? Hope you're feeling better soon...
post #11 of 13
Thread Starter 
Quote:
Originally Posted by Pookie-poo View Post
I know you've mentioned having migraines before, could it just have been a non-typical migraine? Hope you're feeling better soon...
I had them for a little over 11 years - from age 10 till 21 or 22 (sometime in the spring, I can't remember if it was after or before my birthday that year). Since then I only get a couple a year sometimes around my period (wrong time for that right now) - but have had them triggered by medication before. This one was exactly like the one metronidazole triggered. No warning, it was just there and intense, but encompassed the whole of my head. Lasted the standard 8 hours with a moderate headache today.
My "normal" migraines are your classic migraines with aura, derealization like episodes, typical sensitivities, and vomiting, along with the day after headache.

I'm feeling mostly better. I still have a moderate headache that's been here all day. Nothing helps it as nothing typically does help my headaches. Either it'll be gone by tomorrow or finally let up on Monday.

I never noticed it affecting my heart rate. But I tend not to notice that any more unless it gets high and stays that way. I did notice that I was more unfocused driving home after that, I just blamed it on pain plus the rain and was glad I could take the back way home and not encounter another person (I live at the north edge of town with the hospital and medical section to the west).

My mother, who has a lot of neck issues and lives in Michigan, has had a lot of bad headaches lately, too. So it could be the weather/pressure up there contributing. I'm not sure what I could hope for you there. It won't be too much longer before the winter storms start up.

ETA: I was thinking before falling asleep last night, I have a theory as to what could have happened. Since getting my gallbladder out and no longer having a constant low level of liver damage going on my blood pressure has slightly improved - I can now get to 100/60s sitting without medication. In the past I've been sensitive to medications that can mess with blood pressure (through epinephrine and norpinephrine), sometimes getting wide swings both high and low that made no sense when being read. I bet the cortisone did this and triggered a migraine.
post #12 of 13

YES!!  and it is relentless!!  I've had shots before but they have never reacted like this.  Was on prednisone for poison ivy and it was terrible, then two weeks later have cortisone shots in the knees and now the headaches are back.  can't get any relief, either!!  knees are better, but not sure I want this trade-off!

post #13 of 13

Hi Sally, Welome to TCS!

 

Just to let you know, the thread you are posting on is over 3 years old. I don't think the OP is around anymore

New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: The Cat Lounge
TheCatSite.com › Forums › General Forums › The Cat Lounge › Cortisone headache?